Medicines

Serious adverse event with bowel prep

Wednesday, 30 Mar 2016


Clinicians should be alert to a potentially serious adverse event that can occur in high risk patients when taking oral sodium phosphate as a bowel preparation before colonoscopy, doctors say.

Writing in a Short Report in the MJA the team from the Logan Hospital and Princess Alexandra Hospital in Brisbane detail the case of an elderly woman with multiple co-morbidities who presented with abdominal pain and nausea after undergoing a colonoscopy.

Blood tests revealed a serum creatinine concentration of 218 μmol/L (reference interval [RI], 46–99 μmol/L) and an estimated glomerular filtration rate of 19 mL/min/1.73 m2 (RI, > 60 mL/min/1.73 m2)

The patient was also hypokalaemic and uraemic but had no signs of hyperphosphataemia.

A renal ultrasound showed normal sized kidneys with no evidence of obstruction; however a renal biopsy showed non-polarising calcifications within the tubular cells and interstitium consistent with acute phosphate nephropathy (APN).

The doctors attributed the diagnosis to the 48g of oral sodium phosphate the patient had ingested before undergoing colonoscopy.

According to the authors the incidence of APN was likely to be underestimated because many cases are clinically silent. Its consequences may be “significant and long term, as there is increased risk of progression to chronic kidney disease and end-stage renal failure,” they said.

“APN is an important adverse event to consider when using oral sodium phosphate for bowel preparation in at-risk populations,” they wrote.

Risk factors for developing APN included increasing age, female sex, hypertension, diabetes, degree of hyperphosphatemia, pre-existing chronic kidney disease, and the use of ACEI and ARBS, diuretics, lithium and NSAIDs.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2023 the limbic